Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 185, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2011, 5:30 PM MDT for Sherman County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2011, 5:30 PM MDT (23:30 UTC)
- Expired
- Jul 10, 2011, 6:06 PM MDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sherman County, KS
The radar
The Goodland radar (KGLD), 8 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -232 J/kg
- Mixed-layer LCL
- 2266 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
453
WUUS53 KGLD 102330
SVRGLD
KSC181-110030-
/O.NEW.KGLD.SV.W.0185.110710T2330Z-110711T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SUN JUL 10 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SHERMAN COUNTY IN NORTHWEST KANSAS...
* UNTIL 630 PM MDT
* AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR GOODLAND...AND MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
GOODLAND AND EDSON.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 4 AND 29.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3914 10205 3923 10205 3957 10181 3957 10139
3946 10139 3913 10167
TIME...MOT...LOC 2330Z 226DEG 27KT 3932 10174
WIND...HAIL 60MPH <.75IN
$$
0242 follow-up statements
029
WWUS53 KGLD 102356
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
556 PM MDT SUN JUL 10 2011
KSC181-110030-
/O.CON.KGLD.SV.W.0185.000000T0000Z-110711T0030Z/
SHERMAN KS-
556 PM MDT SUN JUL 10 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SHERMAN COUNTY
UNTIL 630 PM MDT...
AT 550 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF EDSON...AND WAS
MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN SHERMAN COUNTY.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 4 AND 29.
THIS INCLUDES HIGHWAY 27 BETWEEN MILE MARKERS 157 AND 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3914 10205 3923 10205 3957 10181 3957 10139
3946 10139 3913 10167
TIME...MOT...LOC 2356Z 226DEG 27KT 3945 10156
WIND...HAIL 60MPH <.50IN
$$
024872
WWUS53 KGLD 110006
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT SUN JUL 10 2011
KSC181-110017-
/O.CAN.KGLD.SV.W.0185.000000T0000Z-110711T0030Z/
SHERMAN KS-
606 PM MDT SUN JUL 10 2011
...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3914 10205 3923 10205 3957 10181 3957 10139
3946 10139 3913 10167
TIME...MOT...LOC 0007Z 226DEG 27KT 3951 10148
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 5:03 PM MDT, 27 minutes earlier.
Area forecast discussion, Jul 10, 5:03 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 503 PM MDT SUN JUL 10 2011 .DISCUSSION... 215 PM MDT SUN JUL 10 2011 1630Z WATER VAPOR IMAGERY/RUC ANALYSIS INDICATED LARGE RIDGE ACROSS THE SOUTHEAST CONUS...WITH CWA ON WESTERN PERIPHERY. SHORT WAVE TROUGH ALSO NOTED ACROSS CENTRAL TEXAS..MOVING ALONG FRINGE OF THE RIDGE. AT THE SFC...TDS IN THE 60S WERE OBSERVED ACROSS MUCH OF THE AREA...WITH VALUES NEAR 70 ACROSS THE EAST. FLOW WAS FAIRLY DISORGANIZED AT THE SFC...WITH WEAK CONVERGENT AREA NOTED IN THE NORTHERN CWA...AND FRONTAL ZONE WELL TO THE SOUTH. MORNING RAOBS ALSO INDICATED FAIRLY BIG DIFFERENCES IN AIR MASS BETWEEN KDDC AND KLBF...WITH KLBF NOTICEABLY COOLER AND MORE HUMID. PRECIP CHANCES/AMOUNTS ALONG WITH THE HEAT WILL BE PRIMARY FORECAST CONCERNS. TONIGHT...INTENSITY AND COVERAGE OF THUNDERSTORMS WILL BE PRIMARY CONCERN TONIGHT AS LATE AFTERNOON/EVENING THUNDERSTORMS EXPECTED TO DEVELOP AGAIN ALONG EDGE OF UPPER RIDGE. HARD TO FIND A WHOLE LOT OF SYNOPTIC SCALE SUPPORT GIVEN H5 RIDGE POSITION...ALTHOUGH THERE DOES APPEAR TO BE AREA OF AT LEAST WEAK ISENTROPIC ASCENT TO THE NORTH OF WARM FRONT PRIOR TO 06Z. THIS AREA ALSO LINES UP WELL WITH BEST INSTABILITY SO WITH VERY LITTLE IN THE WAY OF LARGE SCALE FORCING TO ORGANIZE THINGS...WILL FOCUS HIGHER PROBABILITIES IN THIS AREA. APPEARS TO BE A DECENT AMOUNT OF UNCERTAINTY WITH RESPECT TO MOST LIKELY LOCATION OF THUNDERSTORM DEVELOPMENT...WHICH IS SOMEWHAT EXPECTED GIVEN THE LACK OF LARGE SCALE ORGANIZATION. FOR NOW WILL KEEP POPS IN THE HIGH CHANCE RANGE BUT WILL REASSESS AS AFTERNOON DEVELOPS AND NEW BATCH OF ENSEMBLE DATA IS AVAILABLE. WITH ABOVE FREEZING LAYER GREATER THAN 11KFT AND MIXING RATIOS IN EXCESS OF 10 G/KG IN LOW LEVELS...THINK THERE IS SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL. HOWEVER STORM MOTIONS SHOULD BE IN THE 15-20KT RANGE AND WITH PREVIOUSLY MENTIONED UNCERTAINTY...REALLY HARD TO PIN DOWN AN AREA TO HEIGHTEN QPF VALUES SIGNIFICANTLY. MONDAY-MONDAY-NIGHT...ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED DURING THE AFTERNOON AND EVENING AS OVERALL PATTERN REMAINS SIMILAR TO SUNDAY NIGHT. ONE MAJOR DIFFERENCE HOWEVER...WILL BE MOVEMENT OF SHORT WAVE TROUGH AROUND RIDGE THROUGH SOUTHERN KANSAS. TROUGH DOES NOT REALLY APPEAR TO BE IN A POSITION TO BRING MUCH FORCED ASCENT TO THE AREA...AND BY 00Z TUES PV ADVECTION WOULD SUGGEST THAT MAY CREATE SOME SUBSIDENCE ACROSS SOUTHERN ZONES. WHILE NOT THINKING THERE WILL BE A GREAT RESPONSE TO THIS...AM A LITTLE HESITANT TO NOT MENTION A PRECIP THREAT AS IT NEARS THE AREA MONDAY AFTERNOON. OVERALL THINK BEST CHANCES WILL BE ACROSS NORTHWEST CWA ALONG AND NORTH OF FRONTAL ZONE...WHERE DECENT INSTABILITY...MODEST CAPPING AND WEAK UPSLOPE FLOW ARE EXPECTED. A FEW OF THE OPERATIONAL MODELS COMING INTO A LITTLE BETTER AGREEMENT FOR THIS PERIOD AND WITH ENSEMBLE DATA ALSO HIGHLIGHTING NORTHEAST COLORADO WITH HIGHEST PROBABILITIES...THINK INCREASING POPS IS IN ORDER. WITH DEEP WARM LAYER...MOIST AIRMASS AND SLOW STORM MOTIONS MAY ALSO SEE ANOTHER HEAVY RAIN THREAT DEVELOP OVERNIGHT. TUESDAY-WEDNESDAY...MORE UNSETTLED WEATHER IS EXPECTED THROUGH THE PERIOD AS FLOW ALOFT GRADUALLY BECOMES MORE SOUTHWESTERLY AS TROUGH STRENGTHENS ACROSS THE WEST COAST AND RIDGE AXIS SHIFTS TO THE EAST. SFC LOW/FRONTAL ZONE WILL REMAIN DRAPED ACROSS THE AREA THROUGH THE PERIOD...WITH BOTH THE FRONT AND WEAK OROGRAPHIC FORCING NORTH OF THE FRONT BEING TWO AREAS WHERE THUNDERSTORM DEVELOPMENT IS POSSIBLE. UNLIKE THE PREVIOUS PERIODS...PV FIELDS OF BOTH NAM/GFS SUGGEST PV ANOMALY WILL MOVE ACROSS THE AREA BTWN 00Z WED AND 15Z WEDNESDAY...PROVIDING A BIT MORE LARGE SCALE SUPPORT FOR ASCENT THAN THE PREVIOUS DAYS. REALLY THINK SIMILAR PRECIP CHANCES AS THE PREVIOUS DAYS IN ORDER HERE AS WELL WITH CHANCES INCREASING AFTER 21Z AND DIMINISHING IN THE MORNING HOURS...WITH HIGHEST CHANCES ALONG AND NORTH OF EXPECTED FRONTAL ZONE. IN THE EXTENDED...MEDIUM RANGE MODELS IN REASONABLE AGREEMENT THAT LARGE H5 RIDGE WILL AMPLIFY THROUGH THE PERIOD...BUT APPEARS THERE ARE FAIRLY LARGE DIFFERENCES IN WESTWARD POSITION OF THE RIDGE AXIS THROUGH MUCH OF THE PERIOD. APPEARS THAT GEFS AND NAEFS ARE IN LINE WITH THE MORE EASTERLY POSITION OF THE RIDGE EARLY...IN LINE WITH OPERATIONAL GFS AND GEM. HOWEVER...DO NOT WANT TO TOTALLY RULE OUT ECMWF AT THIS POINT AND WILL HAVE TO CONSIDER IMPLICATIONS OF ITS FORECAST FOR THE PERIOD WHEN MAKING FINAL DECISION. FOR THE MOST PART THINK PRECIP CHANCES WILL GRADUALLY DIMINISH THROUGH THE PERIOD AS UPPER RIDGE BEGINS TO BUILD BACK INTO THE REGION LATE IN THE PERIOD...BUT WITH LARGE DIFFERENCES IN LOCATION OF THE RIDGE WILL HOLD ON TO LOW AFTERNOON/EVENING PRECIP CHANCES THROUGH THE START OF THE WEEKEND. WARM TEMPERATURES WILL CONTINUE THROUGH THE PERIOD WITH SEVERAL DAYS OF 100+ TEMPS EXPECTED ACROSS EASTERN CWA. JRM && .AVIATION... 503 PM MDT SUN JUL 10 2011 FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED TO PREVAIL THROUGH EFFECTIVE TAF PERIOD. MAIN FOCUS FOR AVIATION FORECAST CONTINUES TO BE ON THUNDERSTORM POTENTIAL AT BOTH TAF SITES. CURRENT RADAR IMAGERY SHOWS SCATTERED SHRA/TSRA OVER EASTERN COLORADO AND NW KANSAS MOVING NORTH ACROSS KGLD TERMINAL AND TOWARDS KMCK. STATIONARY FRONT IS EXPECTED TO LIFT NORTH TO ABOUT THE I-70 CORRIDOR AND WILL HELP INCREASE COVERAGE OF THUNDERSTORMS. CURRENTLY EXPECT BEST CHANCES AT BOTH TERMINALS THROUGH THE EVENING...WITH A FEW LINGERING SHOWERS/THUNDERSTORMS AFTER 06Z...MAINLY OVER KMCK. CANT RULE OUT BRIEF MVFR CONDITIONS WITH STRONGER THUNDERSTORMS THIS EVENING...THOUGH CONFIDENCE WAS TOO LOW TO INCLUDE IN TAFS. WINDS WILL GENERALLY REMAIN OUT OF THE SOUTH THROUGH THE TAF PERIOD AROUND 10KT AT BOTH SITES...WITH STRONGER WINDS ASSOCIATED WITH THUNDERSTORM ACTIVITY. ANY LINGERING THUNDERSTORM ACTIVITY SHOULD MOVE OUT OF VICINITY OF BOTH TERMINALS BY 11Z...WITH REDEVELOPMENT POSSIBLE BY LATE AFTERNOON MONDAY. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ004-015-016-029. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 10, 3:44 PM MDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 344 PM MDT SUN JUL 10 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111330- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 344 PM MDT SUN JUL 10 2011 /444 PM CDT SUN JUL 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SEVERE WEATHER IS POSSIBLE ACROSS THE AREA WITH DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH SATURDAY ACROSS MUCH OF THE AREA. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JRM
In the hours before
Local storm report, Jul 10, 2:17 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT SUN JUL 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST 15 S BETHUNE 39.09N 102.42W
07/09/2011 E82.00 MPH KIT CARSON CO PUBLIC
ALSO REPORTED GOLF BALL SIZE HAIL AT SAME LOCATION.
&&
024Special weather statement, Jul 10, 4:54 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT SUN JUL 10 2011
KSZ013-102330-
SHERMAN-
454 PM MDT SUN JUL 10 2011
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERMAN COUNTY IN NORTHWEST KANSAS...
AT 451 PM MDT...SCATTERED THUNDERSTORMS WERE MOVING NORTHEAST AT 20
MPH ACROSS SHERMAN COUNTY. DOPPLER RADAR INDICATED BRIEF WIND GUSTS
TO 55 MPH MAY OCCUR NEAR THESE STORMS.
THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3922 10198 3957 10186 3956 10141 3913 10168
3913 10175
TIME...MOT...LOC 2253Z 208DEG 17KT 3933 10174
024Special weather statement, Jul 10, 4:56 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 456 PM MDT SUN JUL 10 2011 KSZ002-NEZ080-102330- HITCHCOCK-RAWLINS- 556 PM CDT SUN JUL 10 2011 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF STRATTON NE...MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE. && LAT...LON 4031 10115 4020 10089 3991 10112 3999 10133 TIME...MOT...LOC 2256Z 208DEG 17KT 4003 10117 024
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:22 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 68 min |
| Jul 9, 6:26 PM MDT | Tornado Warning | GLD | Sherman, Wallace | 64 min |
| Jul 9, 6:46 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Jul 9, 6:56 PM MDT | Tornado Warning | GLD | Sherman, Wallace | 49 min |
| Jul 9, 7:38 PM MDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 67 min |
| Jul 10, 4:54 PM MDT | Special Weather Statement | GLD | Sherman | 36 min |
| Jul 10, 5:53 PM MDT | Special Weather Statement | GLD | Decatur | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.